Georgia, 2005

Heat in Georgia, July 27 to 28, 2005

July 27 to 28, 2005 · NWS CHS · 16 events in 16 counties and zones

An upper ridge of high pressure settled over the region bringing extreme heat to portions of southeast Georgia. The extreme heat combined with high humidity to create heat indices that averaged between 110 and 120 degrees across inland areas with indices of 105 to 110 at the beaches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An upper ridge of high pressure settled over the region bringing extreme heat to portions of southeast Georgia. The extreme heat combined with high humidity to create heat indices that averaged between 110 and 120 degrees across inland areas with indices of 105 to 110 at the beaches. While temperatures cooled slightly on 7/28/05 heat indices still averaged around 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 8:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 8:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
955 AM EDT WED JUL 27 2005

.SHORT TERM /TODAY/...12Z KCHS RAOB CONTINUES TO SHOW MOISTURE
POOLING IN THE LOWEST LAYERS UNDER MRNG INVERSION. GIVEN THE H5
RIDGE ALMOST DIRECTLY OVHD ALLOWING FOR GOOD SUBSIDENCE AND LGT WIND
FIELDS...SFC MOISTURE AND DRIER AIR ALOFT WILL NOT HAVE GOOD CHC OF
MIXING THUS DEWPTS SHOULD OVERALL REMAIN HIGH. MAJORITY OF OBS ARE
RIGHT ON TRACK WITH GRIDDED HRLY FCST VALUES FOR TEMP AND
DEWPTS...WHICH LEADS TO HEAT INDICES OF 111-117 FOR PORTIONS OF THE
CWFA BETWEEN HIGHWAY 17 AND I-95. SE GA IS HAVING SOME LWR DEWPTS
THIS MRNG...BUT MAINLY IN ISOLD SPOTS. WILL KEEP HEAT WRNG AND ALL
OTHER ASSOCIATED WORDING IN TEXT PRODUCTS GOING THRU THE EVE HRS.
SFC TEMPS IN SOME SPOTS MAY ECLIPSE THE 100-DEGREE MARK AND MAY PUT
SOME RECORDS IN JEOPARDY.

RECORD MAXIMUM HIGH TEMPS FOR JULY 27...
CHARLESTON AIRPORT /CHS/...99 SET IN 1936
DOWNTOWN CHARLESTON /CHL/...100 SET IN 1999
SAVANNAH AIRPORT /SAV/...100 SET IN 1936

WINDS LOOK GOOD AND NO PRECIP CONCERNS...SO NO UPDATE NEEDED.
&&

.MARINE...HIGH PRES TO OUR S AND E ALONG WITH LEE SIDE TROUGH TO
KEEP WINDS OVER THE WATERS S TO SW AT 10 TO 15 KT TODAY AND SEAS AOB
3 FT. ONLY MINOR INITIALIZATION TWEAKS NEEDED.
&&

.AVIATION...HAZY CONDS TO PERSIST THRU THE AFTN AND EVE HRS
PRODUCING MAINLY MVFR VSBYS ALTHOUGH OCNL IFR VSBYS MAY OCCUR. WEAK
SEA BREEZE TO PASS THROUGH THE TERMS AROUND 22Z. NO CIG OR PRECIP
CONCERNS THRU TMRW MRNG.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
SC...EXCESSIVE HEAT WARNING SCZ040-042>045-047>051 NOON TO 8
     PM TODAY.
GA...EXCESSIVE HEAT WARNING GAZ087-088-099>101-114>119-137>141
     NOON TO 8 PM TODAY.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jul 27, 3:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
445 AM EDT WED JUL 27 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
445 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT...HIGH TEMPERATURES IN THE UPPER 90S TO NEAR 100
COMBINED WITH MODERATE TO HIGH LEVELS OF HUMIDITY WILL CAUSE HEAT
INDICES TO TOP OUT BETWEEN 111 AND 116 DEGREES DURING THE AFTERNOON
HOURS WEDNESDAY AWAY FROM THE IMMEDIATE COAST. A FEW SPOTS COULD
SEE INDICES AS HIGH AS 120. AS A RESULT AN EXCESSIVE HEAT WARNING IS
IN EFFECT FOR WEDNESDAY FOR ALL LOCATIONS AWAY FROM THE IMMEDIATE
COAST FROM NOON TO 8 PM. PLEASE REFER TO THE LATEST NON
PRECIPITATION PRODUCT FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.EXCESSIVE HEAT...HIGH TEMPERATURES IN THE MID 90S COMBINED WITH
MODERATE TO HIGH LEVELS OF HUMIDITY WILL CAUSE HEAT INDICES TO TOP
OUT BETWEEN 103 AND 108 DEGREES DURING THE AFTERNOON HOURS THURSDAY
AWAY FROM THE IMMEDIATE COAST. AS A RESULT...A HEAT ADVISORY FOR
THURSDAY MAY BE ISSUED LATER TODAY.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heat. Local standard time, as filed.

Heat, Bulloch

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Bulloch forecast zone
Reported by
UNKNOWN
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

Heat, Candler

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Candler forecast zone
Reported by
UNKNOWN
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

Heat, Coastal Bryan

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Coastal Bryan forecast zone
Reported by
UNKNOWN

Heat, Coastal Chatham

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
UNKNOWN

Heat, Coastal Liberty

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Coastal Liberty forecast zone
Reported by
UNKNOWN

Heat, Coastal McIntosh

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Coastal McIntosh forecast zone
Reported by
UNKNOWN

Heat, Effingham

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Effingham forecast zone
Reported by
UNKNOWN
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Heat, Evans

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Evans forecast zone
Reported by
UNKNOWN
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

Heat, Inland Bryan

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Inland Bryan forecast zone
Reported by
UNKNOWN

Heat, Inland Chatham

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Inland Chatham forecast zone
Reported by
UNKNOWN

Heat, Inland Liberty

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Inland Liberty forecast zone
Reported by
UNKNOWN

Heat, Inland McIntosh

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Inland McIntosh forecast zone
Reported by
UNKNOWN

Heat, Jenkins

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Jenkins forecast zone
Reported by
UNKNOWN
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Heat, Long

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Long forecast zone
Reported by
UNKNOWN
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

Heat, Screven

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Screven forecast zone
Reported by
UNKNOWN
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

Heat, Tattnall

When
July 27, 12:00 PM EST to July 28, 6:00 PM EST
Where
Tattnall forecast zone
Reported by
UNKNOWN
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465032, 5465033, 5465034, 5465035, 5465036, 5465037, 5465038, 5465039, 5465040, 5465041, 5465042, 5465043, 5465044, 5465045, 5465046, 5465132.